Longterm Prednisone Use?
July 30, 2006 at 10:19 am
I’m looking for info regarding whether it is standard medical treatment to keep a CIDP patient on prednisone for years in the absence of a GBS/CIDP relapse.
I had GBS (not CIDP) back in 1999 and, while hospitalized, became friends with another patient also hospitalized with GBS. We’ve stayed in touch over the years. My friend had a GBS relapse in 2000 and, based on that relapse, was diagnosed with CIDP. His neurologist has kept him on prednisone since 2000 — albeit in lowering dosages. My friend has not had any GBS/CIDP relapse since the 2000 relapse.
When my friend saw the neurologist last month, he asked the neurologist if he could stop taking the prednisone. The neurologist initially agreed. However, later in the neurologist visit, my friend’s wife commented that my friend was often tired in the early evening; the neurologist then changed his mind, saying that he was continuing to prescribe the prednisone because, in the neurologist’s opinion, the fact that my friend was tired in the early evening indicated the possibility of a GBS/CIDP relapse.
My friend is in his early 80s. To me, the fact that he gets tired in the early evening does not indicate that stopping the prednisone is likely to trigger another GBS/CIDP relapse, particularly since it’s been almost 6 years since the last — and only — GBS/CIDP relapse.
I suggested to my friend that, based on my reading of posts by CIDP patients in this forum, the general idea with prednisone was to keep reducing the dosage and, if possible, discontinue the prednisone entirely so long as the patient did not experience a flare-up of the GBS/CIDP symptoms.
My friend has experienced immune-system triggered skin irritation since shortly after the 2000 GBS relapse. However, the neurologist is treating him with other medications for this skin irritation and, according to my friend, the neurologist is prescribing the prednisone solely to prevent a GBS/CIDP relapse and is prescribing other medication to address the skin irritation.
My friend would like to stop the prednisone so as to avoid its side effects, but, of course, intends to follow his neurologist’s orders.
Any insights? Thanks.
AnonymousJuly 30, 2006 at 1:03 pm
I don’t have a medical answer to your question, but an observation. Long term steroid use will speed up osteoporosis, and if your friend is in his 80s, he needs to clarify with his doctor whether the risks of soft bones/falls/fracures is outweighed by the increased energy and lessening of relapses with GBS/CIDP. I know of no medical studies on this- perhaps other members do- if there are none, it will be up to the educated opinion of his physician.
AnonymousJuly 30, 2006 at 1:06 pm
I, myself, am not on Prednisone for CIDP. My neuro uses other methods to control my CIDP. It is my understanding that a lot of members with CIDP are on long term Prednisone therapy. I believe that lower doses are supposed to keep CIDP from relapsing as frequently.
Hope this helped a bit.
July 30, 2006 at 2:10 pm
How much prednisone is your friend taking? What side effects is he suffering from?
I have been taking varying doses of prednisone since I was diagnosed with CIDP in 2000. My neurologist and I try to reduce the dosage – but my symptoms get much worse when I get below 15 mg prednisone ever other day. Also, I have to seriously increase the dosage when I catch a cold – and then reduce it on the same slow schedule again and again. (Sigh – moment of self pity.) My goal is 15 mg every other day to keep the recurring damage of my myelin from the CIDP under control and yet not be in serious danger fron the prednisone itself.
Here is a site with excellent information on prednisone. It may make you feel better about your friend’s use of prednisone. Remember that not all patients get all side effects.
(Link deleted by administration)
There is more good info on the sites listed at this thread.
(Link deleted by administration)
It takes about three years for the average healthy body to completely replace the miles and miles of myelin – assuming the CIDP is absolutely gone. If your friend thinks he has completely recovered from CIDP perhaps the doctor could do another spinal tap and EMG to check. There have been folks who have been able to stop prednisone.
Your fears of prednisone need to be balanced against the actual side effects your friend has or the possibility of another CIDP attack and the expense and inconvenience of other treatments.
AnonymousAugust 1, 2006 at 7:23 pm
I have been on Prednisone for almost 2 years with dosages as high as 60mg per day. I was always concerned about side effects being that I will only be 40 this month. Then in June during a visit to the Mayo clinic to get checked out they found a very large fatty deposit in my anterior chest cavity. They did a cat scan and found it – they think it may be a deposit from the steriods. I was able to see the scan it is quite a large mass. Now I am concerned about my steriod usage and think it may be causing more harm than good. They are going to attempt to wean me off – I am not sure how low I will go without a relapse. I have another scan in a couple of weeks to check the mass again.
AnonymousAugust 3, 2006 at 3:04 pm
Hi. Not sure what my two cents are worth, but I think it’s odd your friend’s diagnosis was changed from GBS to CIDP solely due to a relapse. I do not believe, based on what I have read, that GBS can never relapse. The diagnosis of GBS, SIDP and CIDP are usually based on how long the original symptoms occurred. Usually GBS is start of symptoms to nadir within serveral weeks (2 – 4?) and anything longer than 8 weeks is considered CIDP. GBS occurs for the shorter time frame and then usually the disease process turns off whereas in CIDP the disease process turning off (a true remission) is extremely rare, hence “chronic”. Anyway, I understand your friend wanting to get off the prednisone and while doctors can be reluctant because they want to avoid a relapse, the only way to know if someone can get off the medication is by slowly reducing the dosage and seeing if they stay well.
August 6, 2006 at 1:35 pm
Thanks to each of you who responded to my question regarding whether my 80-year-old friend with no GBS/CIDP attack since 2000 should still be on prednisone.
Based on the responses, I had a follow-up conversation with my friend.
He reports that his current dosage of prednisone is 5 mg and 10 mg, alternating days.
He also reports that the onset of his GBS/CIDP was relatively rapid — 72 hours from onset to hospitalization with significant paralysis; he didn’t say how long to “nadir”, but my impression from previous conversations is that he — like me — hit bottom within 2 weeks from onset.
His only “relapse” occurred shortly after he went home from the hospital — about 6 months after the initial onset. Since that time — about 6 years — he has had steady recovery with no further relapse.
He is mildly concerned that longterm prednisone use can cause osteoporosis, but his most recent bone density scan shwed no problems.
His principal concern with the longterm prednisone use is that he is extremely vulnerable to bruising — the slightest impact with a table or wall can leave him black-and-blue and he finds that this significantly impacts his quality of life.
My understanding is that the SOP for CIDP patients is to taper the prednisone gradually to zero and leave the prednisone at zero unless and until the patient starts to experience GBS/CIDP symptoms — that is, muscle weakness. My friend reports that his doctor wants him to continue the prednisone because the doctor is concerned that, if he stops the prednisone and he starts to experience GBS/CIDP symptoms, the doctors may not be able to halt the symptoms. However, my friend although in his 80s, is in generally excellent health and routinely walks 1/2 mile/day as exercise therapy (using a cane); it seems to me that his doctor is being overly cautious in continuing the prednisone with its actual bruising side effect and its potential osteoporosis side effect.
Any further thoughts would be appreciated. Thanks.
AnonymousAugust 10, 2006 at 11:55 pm
I don’t have any real knowledge for this thread, but I was up to 80 mg day for a couple of weeks when the dreams started. Really weird, but the one that caused my neuro to take me off the Prednezone was the one that I dreamed I was on an autopsy table and the procedure was begining.
Tell ’em that one and they’ll start you off that evil stuff immediately! 😀 😀
For me the Prednezone seemed to have no effect on the CIDP, just undesireable side effects.
AnonymousAugust 11, 2006 at 10:41 am
Like I said earlier, I am on Prednisone still and it has been almost three years. I take 5mg every other day now and that seems to work for me with no side effects. My Dr. told me that taking 5mg is the same amount produced by the body naturally and is safe, relatively speaking. The object is definetely to get to the lowest dosage possible and prevent relapse.
August 27, 2006 at 2:36 pm
Thanks for the additional replies.
It sounds like no one has stayed on prednisone, even at a low dosage, for an indefinite period — years — in the absence of recurring GBS-CIDP symptoms.
I’ll pass your thoughts on to my friend.
You must be logged in to reply to this topic.